Alert archive / Virginia / Special Weather Statements in 2017
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Jul 23, 2017, 8:13 PM EDT for Russell County, Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2017, 8:13 PM EDT (00:13 UTC)
- Expired
- Jul 23, 2017, 8:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Charleston, WV
County Russell County, VA
The radar
The Jackson,KY radar (KJKL), 121 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.2 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 368 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 1344 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
030
WWUS81 KRLX 240013
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
813 PM EDT SUN JUL 23 2017
VAZ003-004-240045-
Dickenson-Buchanan-
813 PM EDT SUN JUL 23 2017
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DICKENSON AND SOUTH
CENTRAL BUCHANAN COUNTIES...
At 812 PM EDT, a strong thunderstorm was located over Davenport,
moving east at 20 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Davenport.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3706 8225 3714 8219 3711 8201 3709 8202
3707 8202 3705 8204 3705 8206 3704 8208
3705 8210 3704 8212 3704 8217 3703 8219
3703 8220
TIME...MOT...LOC 0012Z 286DEG 16KT 3707 8213
$$
CooperWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 23, 8:09 PM EDT, 4 minutes earlier.
Area forecast discussion, Jul 23, 8:09 PM EDT, 4 minutes before
Area Forecast Discussion National Weather Service Charleston WV 809 PM EDT Sun Jul 23 2017 .SYNOPSIS... Strong to severe thunderstorms are still possible this evening with a risk for heavy downpours as well. A cold front crosses tonight, and then another crosses Monday night. High pressure midweek. && .NEAR TERM /THROUGH MONDAY/... As 400 PM Sunday... Adjusted hourly and Max temperatures per latest sfc obs. Radar images show little if any light shower across the area. Therefore, decrease PoPs considerably and blend them into tonight's PoPs with higher PoPs with the cold front. Cold front expected to cross around 06Z. Therefore, will cancel Flash Flood watch for the entire area. As of 150 PM Sunday... Severe threat for much of this afternoon a bit iffy, and SPC has cut back the threat from Slight to Marginal. Cloud cover from earlier convection continues to hang across the area, which will help to limit destabilization somewhat. However, models still indicating an uptick in activity later this evening and tonight, as upper shortwave trough digs south across the region, and surface cold front approaches from the west. Last night, quite a bit of precipitation from convection, with parts of southeast Ohio, northern WV and northeast Kentucky receiving a general 2 to 5 inches. Any additional convection today could create additional water issues on already saturated soils, and will keep flood watch going. Initial frontal boundary moves through late tonight, with precipitation gradually decreasing in coverage late. A secondary front will cross on Monday, with isolated convection, but overall, much drier. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 235 PM Sunday... The last gasp at any showers and thunderstorms during the overnight hours associated with a weak front will slide through the areas Monday night. Behind the front, high pressure will take its place. Drier air will greet the forecast area bring small reprieve from the muggy,stormy and hot weather on Tuesday. This does not last long though. Some Mountain showers and thunderstorms are possible on Wednesday into Wednesday night as moisture surges northward in combination with a weak shortwave. Temperatures will be very close to climatology through this period. High will generally be in the 80s with lows in the 60s in the lowlands. The mountains will be in the upper 70s to lower 80s during the day with overnight lowers in the upper 50s to lower 60s. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 235 PM Sunday... The next cold front will move southeast from the Great Lakes Region late week. Showers and thunderstorms will be possible along and ahead of the front. Timing will need to be monitored as currently, models suggest moisture increases substantially by Friday afternoon. For now, will keep shower and thunderstorm chances in late week. Should trends continue, could have heavy rain with thunderstorms Friday into Saturday. Temperatures will continue to be seasonal through late week. Lowland highs will be in the lower to mid 80s with lows in the 60s. The mountains will feature highs in the lower 80s with lows in the lower 60s. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... As of 800 PM Sunday... VFR conditions will prevail through the period. Satellite images show mostly clear skies across our CWA. The exception is over extreme southwest VA where afternoon convection is evident in radar. This activity is expected to diminish in intensity by sunset, but will stay southeast of BKW. Additional disorganized convection is evident on radar across OH. Expect brief MVFR and IFR conditions in vicinity of storms perhaps could affect PKB and CKB overnight. VFR conditions will prevail once again Monday outside any shower. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z TUESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Thunderstorm coverage could be more widespread than anticipated. MVFR and IFR cigs late tonight could be more widespread than currently forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE MON 07/24/17 UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 CRW CONSISTENCY M M M M H H H H M M M L HTS CONSISTENCY M M H M H H H H H M H L BKW CONSISTENCY M M M M M M M M M M H M EKN CONSISTENCY M M M M M H H M M M M L PKB CONSISTENCY M M H L L M M M L L L L CKB CONSISTENCY L L L L L L L L L L M L AFTER 00Z TUESDAY... IFR Fog possible early Tuesday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JB/SL NEAR TERM...ARJ/SL SHORT TERM...JB LONG TERM...JB AVIATION...ARJ
Hazardous weather outlook, Jul 23, 7:56 PM EDT, 17 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 756 PM EDT Sun Jul 23 2017 OHZ076-WVZ008>011-016>020-027>032-039-040-519>526-250000- Washington-Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun- Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur- Barbour-Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 756 PM EDT Sun Jul 23 2017 This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central West Virginia, northeast West Virginia, northern West Virginia and southeast West Virginia. .DAY ONE...Tonight. There is a slight risk for excessive rainfall through early Monday morning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ101>103-105-OHZ066-067-075-083>087-VAZ003-004-WVZ005>007-013>015- 024>026-033-034-515>518-250000- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Jackson OH- Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-Cabell- Mason-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-McDowell-Wyoming- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette- 756 PM EDT Sun Jul 23 2017 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia, and portions of southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 23, 2:28 PM EDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
228 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 4 NNE WALKER 39.24N 81.36W
07/22/2017 WOOD WV 911 CALL CENTER
TREES AND WIRES DOWNED
&&
EVENT NUMBER RLX1700600
MANNINGLocal storm report, Jul 23, 2:38 PM EDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
238 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG SMITHVILLE 39.07N 81.09W
07/22/2017 RITCHIE WV 911 CALL CENTER
MULTIPLE TREES DOWN
&&
EVENT NUMBER RLX1700601
ARBLocal storm report, Jul 23, 2:49 PM EDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
249 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM TSTM WND DMG GLENVILLE 38.94N 80.83W
07/22/2017 GILMER WV 911 CALL CENTER
SEVERAL TREES DOWN
&&
CORRECTED EVENT TIME
EVENT NUMBER RLX1700593
NWLocal storm report, Jul 23, 6:01 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
601 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM TORNADO 5 NNW MCARTHUR 39.31N 82.51W
07/22/2017 VINTON OH NWS STORM SURVEY
EF-1 TORNADO BEGAN AT 648 PM ALONG LOCUST GROVE ROAD
AND THEN MOVED NEARLY PARALLEL TO THAT ROAD. HUNDREDS OF
TREES WERE BLOWN DOWN AND SNAPPED. PART OF THE ROOF OF A
METAL BARN WAS TORN OFF AND DEPOSITED IN FIELD
APPROXIMATELY 50 FEET AWAY. APPROXIMATE MAXIMUM WIND
SPEED 105 MPH.
&&
EVENT NUMBER RLX1700602
JSHSpecial weather statement, Jul 23, 7:42 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Charleston WV
742 PM EDT SUN JUL 23 2017
VAZ003-004-240015-
Dickenson-Buchanan-
742 PM EDT SUN JUL 23 2017
...A STRONG THUNDERSTORM WILL AFFECT DICKENSON AND SOUTHWESTERN
BUCHANAN COUNTIES...
At 742 PM EDT, a strong thunderstorm was located near Clintwood,
moving east at 25 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Haysi, Davenport, Trammel, Clinchco, McClure and Nora.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3700 8244 3702 8248 3703 8248 3704 8249
3706 8249 3710 8253 3724 8225 3713 8207
3704 8211 3704 8217 3703 8219 3703 8220
3699 8226 3700 8227 3699 8230
TIME...MOT...LOC 2342Z 255DEG 21KT 3707 8240
CooperSpecial weather statement, Jul 23, 8:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
813 PM EDT SUN JUL 23 2017
VAZ003-004-240045-
Dickenson-Buchanan-
813 PM EDT SUN JUL 23 2017
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DICKENSON AND SOUTH
CENTRAL BUCHANAN COUNTIES...
At 812 PM EDT, a strong thunderstorm was located over Davenport,
moving east at 20 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Davenport.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3706 8225 3714 8219 3711 8201 3709 8202
3707 8202 3705 8204 3705 8206 3704 8208
3705 8210 3704 8212 3704 8217 3703 8219
3703 8220
TIME...MOT...LOC 0012Z 286DEG 16KT 3707 8213
CooperThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 10:04 PM EDT | Special Weather Statement | RLX | Pleasants, Wood | 26 min |
| Jul 23, 8:53 PM EDT | Special Weather Statement | RLX | Perry | 37 min |
| Jul 23, 9:12 PM EDT | Special Weather Statement | RLX | Morgan | 33 min |
| Jul 23, 9:18 PM EDT | Special Weather Statement | RLX | Vinton | 27 min |
| Jul 23, 9:39 PM EDT | Special Weather Statement | RLX | Athens, Morgan | 36 min |
| Jul 23, 8:15 PM EDT | Special Weather Statement | RLX | Dickenson | 30 min |
| Jul 23, 8:44 PM EDT | Special Weather Statement | RLX | Dickenson | 31 min |
| Jul 23, 8:49 PM EDT | Special Weather Statement | RLX | Dickenson | 26 min |
Nearby
Special Weather Statements in Virginia, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.